Fondazione Istituto S. Raffaele- G. Giglio, Gastroenterology and Endoscopy Unit, Cefalù, Italy
* Corresponding Author E-mail: email@example.com
Multiple sclerosis is a chronic inflammatory disease of the central nervous system of autoimmune origin. During the last decades, several disease-modifying therapies have been licensed that ameliorate the course of the disease. The purpose of these DMT is to reduce inflammation, disease activity, as measured by MRI and relapse rate. However, DMT and interferons, in particular, are associated with a number of adverse reactions which include transient liver function abnormalities. The aim of this review was to discuss hepatic flares induced by disease-modifying treatments in patients with multiple sclerosis.
Regular testing of ALT, AST, AP and bilirubin, at least monthly for the first six months, then six-monthly thereafter, probably can minimise Type A or dose-dependent reactions and a pre-treatment screen might be useful to eliminate other causes of liver test elevations in patients on treatment with interferon beta. Liver enzyme monitoring should be undertaken in patients with MS during glatiramer acetate treatment, especially where there is a history of HF during previous treatment with IFN beta-1a. Further, autoimmune disease, especially AIH, should be excluded and caution is advisable before prescribing glatiramer acetate in patients with concomitant liver disease. With regard to natalizumab, autoantibody screening should be obtained before starting biological therapies, as well as on-treatment monitoring to detect early signs of immune-mediated diseases; positive autoantibodies represent a controversial issue for biological therapy and treatment should be considered on a case-by-case basis. No data are available to suggest a schedule in liver monitoring in patients treated with mitoxantrone, fingolimod or teriflunomide; however, regular monitoring of blood cell counts and liver enzymes is required.